The headline is shocking: “South Carolina Teen Died from Caffeine Overdose.” It almost seems impossible. The truth is though that exposure to high and even deadly levels of caffeine is more common – and happens more easily – than you may expect. “Many people who drink too much caffeine experience the jittery feeling but might not call to report or seek out medical care,” said Barbara Crouch, PharmD, executive director of the Utah Poison Control Center. “I think there are many folks who definitely take in too much – even if it is not an ‘overdose.’”
Part of the reason it is so easy to ingest too much caffeine is that it is in so many things. There is caffeine in coffee, tea, soft drinks, pain killers, energy drinks, chocolate, and even bagels. You may be taking too much caffeine without even knowing it – and you may start feeling the ill effects. “Energy drinks have large amounts of caffeine – add caffeinated soft drinks and/or strong coffee drinks; dietary supplements with various natural and synthetic caffeine and you can get into trouble relatively easily,” said Crouch. “You start feeling jittery, tremulous, probably nausea, maybe vomiting and perhaps some heart palpitations.”
Another issue is it can be difficult to determine how much caffeine is too much until those jittery feelings begin. The amount of caffeine consumed, the time frame, and the body composition of the person consuming the caffeine all play a part. It also depends on what you are considering too much. “It depends on whether you are looking at adverse effects, moderate toxicity or fatal outcomes,” said Crouch. “Dosing for fatigue is 100-200 mg every 3-4 hours – and anything that exceeds that is likely to be problematic.”
In the most severe cases of caffeine toxicity, the heart and nervous system can be impacted. The South Carolina teen whose death is linked to caffeine went into cardiac arrest. “As a stimulant, caffeine increases heart rate as well as causes disturbances in the rhythm of the heart. It can also lower blood pressure in high doses,” said Crouch. “It also stimulates the central nervous system – that’s the jittery feeling – which can lead to agitation and ultimately can cause delirium and seizures.”
In these severe cases, measures can be taken to try to reduce the impacts – but there is nothing that can be done to reverse the caffeine toxicity. Unfortunately that only happens as the body metabolizes the caffeine and pushes it out of the body through waste products. “Serious toxicity we use supportive measures – means to lower heart rate if necessary; means to support blood pressure and anticonvulsants if someone seizes,” said Crouch. “To keep them out of danger until the caffeine leaves their system.”
The best way to avoid potential caffeine complications is to watch your intake. If you think you have had too much, you probably have. And remember, if you are fatigued your body probably needs rest – not another cup of coffee.